Social distancing? Get your prescriptions delivered! Find out more.

Skip to main content
Sudafed vs. Mucinex: Differences, similarities and which is better for you
Drug vs. Drug

Sudafed vs. Mucinex: Differences, similarities and which is better for you

Drug overview & main differences | Conditions treated | Efficacy | Insurance coverage and cost comparison | Side effects | Drug interactions | Warnings | FAQ

Sudafed and Mucinex are two very popular over-the-counter (OTC) medications at treat symptoms associated with the common cold such as nasal and chest congestion, running nose and cough.

What are the main differences between Mucinex vs. Sudafed?

Sudafed contains a nasal decongestant called pseudoephedrine (there are also newer formulations containing phenylephrine, with Sudafed-PE as the brand name). Sudafed helps relieve a stuffy nose.

Mucinex (Mucinex coupons | Mucinex details) contains an expectorant called guaifenesin. Guaifenesin helps thin and loosen up chest congestion when you have a phlegmy cough. Some formulations of Mucinex also contain other ingredients like dextromethorphan, a cough suppressant. 

Although both medications treat common cold symptoms, Sudafed and Mucinex are quite different. It is important to note that there are many products on the shelves with multiple ingredients which include pseudoephedrine or guaifenesin or both, but we are just focusing on the single-ingredient product of Sudafed vs Mucinex here. While shopping at the pharmacy, the pharmacist can help you figure out which product(s) best suits your needs. 

Main differences between Mucinex vs. Sudafed
Sudafed Mucinex
Drug class Nasal decongestant Expectorant (for chest congestion, phlegmy cough) 
Brand/generic status Brand and generic  Brand and generic
What is the generic name? Pseudoephedrine  Guaifenesin
What form(s) does the drug come in? Immediate release and long-acting tablets, children’s liquid Tablets, liquid (children and adults versions available), mini melts for children
What is the standard dosage? Adults and children 12 years and older: 30 mg tabs, 2 tablets every 4 to 6 hours as needed. Maximum 8 tablets in 24 hours
Adults and children 12 years and older: 120 mg extended-release tabs. 1 tablet every 12 hours as needed 
Adults: 600 mg extended-release tablets. 1-2 tablets every 12 hours with a full glass of water
How long is the typical treatment? Short-term, as needed for symptom relief Short-term, as needed for symptom relief
Who typically uses the medication? Children 4 years of age and older, adults Children 4 years of age and older, adults

Want the best price on Mucinex?

Sign up for Mucinex price alerts and find out when the price changes!

Get price alerts

Conditions treated by Sudafed and Mucinex

Sudafed (Sudafed coupons | Sudafed details) is a nasal decongestant used to temporarily relieve sinus congestion and pressure. It also temporarily relieves nasal congestion due to the common cold, hay fever, or other upper respiratory allergies. 
Mucinex is a chest decongestant, or expectorant, which helps loosen phlegm (mucus). It also helps thin bronchial secretions, helping you to cough up and get rid of mucus (sometimes called a productive cough).  

Condition Sudafed Mucinex
Temporary relief of sinus congestion & pressure Yes No
Temporary relief of nasal congestion due to common cold, hay fever, allergies Yes No
Loosens phlegm and thins bronchial secretions No Yes

Is Sudafed or Mucinex more effective?

Since Sudafed treats nasal congestion, and Mucinex treats chest congestion/productive cough, comparing their efficacy is like comparing apples to oranges, as they are different medications for different indications. However, we can look at each drug’s efficacy.

Sudafed has been shown to be a safe and effective treatment for nasal congestion. Mucinex has been shown to be safe and effective in treating chest congestion.

Both Sudafed and Mucinex can be very effective in their respective treatments; however, when choosing a medication for yourself, it is always best to check with your healthcare provider who has your full medical history and can help you select the most appropriate medication. 

Coverage and cost comparison of Sudafed vs. Mucinex

Sudafed is not typically covered by insurance or Medicare Part D. A standard dosage that you may purchase at the pharmacy is a box of 24 tablets (30 mg), with a typical price of $5-10. 

Mucinex is also not typically covered by insurance or Medicare Part D. A standard dosage for purchase at the pharmacy is a box of 20 tablets (600 mg, extended-release), with a typical price of $10-15. 

You can use a SingleCare card to save on Sudafed or Mucinex

Sudafed Mucinex
Typically covered by insurance? No No
Typically covered by Medicare Part D? No No
Standard dosage Box of 24, 30 mg tablets Box of 20, 600 mg tablets
Typical Medicare Part D copay N/a N/a
SingleCare cost $4-5 $11-12

Common side effects of Sudafed and Mucinex

Common side effects of Sudafed include nervousness, restlessness, and trouble sleeping. Less common side effects may include headache, increased heartbeat, or painful urination.

With Mucinex, side effects are rare but may include dizziness, headache, diarrhea, or nausea. 

Whether you take Sudafed or Mucinex, be sure to follow the package directions and do not exceed the maximum recommended dose. If you have side effects that are bothersome, stop the medication and consult your healthcare provider. 

Drug interactions of Sudafed vs. Mucinex

Patients who take a prescription monoamine oxidase inhibitor (MAOI), such as selegiline or tranylcypromine, should not use Sudafed at the same time, or for two weeks after stopping the MAOI. 

Sudafed also interacts with certain antidepressants such as Elavil (amitriptyline) or Desyrel (trazodone). You should also check with your doctor if you take certain drugs such as Xanax (alprazolam), headache medication such as Fioricet, ADHD medications, and painkillers. The list of medications that may potentially interact with Sudafed is too long to list here; consult your healthcare provider for more information. 

Mucinex (guaifenesin) alone does not have any significant drug interactions, but there are drug interactions with the combination products that contain guaifenesin with other medications, such as Mucinex-DM or Mucinex-D. Consult your healthcare provider for guidance. 

Drug class Drug(s) Sudafed Mucinex
MAOI Eldepryl (selegiline), Parnate (tranylcypromine) Yes No
Other antidepressants Desyrel (trazodone), Elavil (amitriptyline), Pamelor (nortriptyline) Yes No
Benzodiazepines Xanax (alprazolam), Ativan (lorazepam), Klonopin (clonazepam) Yes No
Headache treatments Fioricet (butalbital), acetaminophen, caffeine,  Yes No
Painkillers Codeine, methadone, oxycodone, Ultram (tramadol) Yes No
ADHD medications Vyvanse (lisdexamfetamine) Yes No

Warnings of Sudafed and Mucinex

Sudafed has some warnings to be mindful of. It may cause nervousness, dizziness, or sleeplessness. As stated above, if you take a monoamine oxidase inhibitor (MAOI), such as selegiline or tranylcypromine, do not take Sudafed. Also, allow two weeks after stopping the MAOI before using Sudafed. 

If you have certain health conditions, you should check with your doctor before using Sudafed. These include heart problems, high blood pressure (hypertension), thyroid disease, diabetes, or enlarged prostate. 

Sudafed should not be used in the first trimester of pregnancy. You may be able to use Sudafed (pseudoephedrine) in the second or third trimester but would need to consult your healthcare provider. Sudafed may be used occasionally while breastfeeding, but only if your doctor approves. Sudafed-PE (phenylephrine) should not be used during pregnancy. 

Mucinex also has several warnings. You should consult your healthcare provider before using Mucinex if you have a persistent or chronic cough like the type that occurs with smoking, asthma, chronic bronchitis, or emphysema; or a cough accompanied by a very large amount of mucus.

Mucinex extended-release tablets should not be crushed or chewed. The tablet should be taken with a full glass of water. Mucinex may be used in pregnancy, and with caution during breastfeeding, as long as your healthcare provider approves. Children under age four should not take cold medications such as Sudafed or Mucinex. Consult your healthcare provider for advice. 

Sudafed or Mucinex can be helpful in managing symptoms; however, they do not treat bacterial infections, such as a sinus infection. If your symptoms are severe or do not improve, be sure to see your doctor because you may need antibiotics. 

Frequently asked questions about Sudafed vs. Mucinex

What is Sudafed?

Sudafed contains a nasal decongestant called pseudoephedrine. It helps relieve a stuffy nose due to the common cold, hay fever, or other upper respiratory allergies

What is Mucinex?

Mucinex contains an expectorant called guaifenesin. Guaifenesin helps thin and loosen up chest congestion when you have a phlegmy, or productive, cough.

Are Sudafed and Mucinex the same?

No. Sudafed contains pseudoephedrine and is used for nasal congestion or a stuffy nose. Mucinex contains guaifenesin and is used to loosen chest congestion. 

Is Sudafed or Mucinex better?

Each medication is used for a different purpose. If you are experiencing nasal congestion, and you do not have any of the health conditions listed in the warnings above, you may want to take Sudafed. And if you are coughing up a lot of phlegm, you may want to take Mucinex. 

Can I use Sudafed or Mucinex while pregnant?

Consult with your healthcare provider for personalized advice. Generally, Sudafed cannot be taken in the first trimester but can be taken occasionally during the second and third trimester provided you do not have heart disease, high blood pressure, etc. Sudafed-PE (phenylephrine) is not recommended in pregnancy. 

Mucinex can usually be used safely in pregnancy. Again, be sure to check with your doctor before using Sudafed or Mucinex while pregnant. 

Can I use Sudafed or Mucinex with alcohol?

It is best to avoid alcohol while taking these medications. Some forms of Sudafed or Mucinex come as a combination medication, with several medications in one. Alcohol can intensify the effect of some of these medications, worsen side effects, and cause additional impairment. It is safer to wait until you are feeling better before drinking alcohol.

Can Mucinex and Sudafed be taken together?

You can take them both together if you have nasal congestion as well as a phlegmy cough. 

Is Sudafed or Mucinex better for post nasal drip?

It depends on what symptoms you are experiencing. If you feel like you have a lot of phlegm, Mucinex may be worth a try. If the drip is accompanied by nasal congestion, you can try Sudafed. You can also try to use a humidifier in your room, drink a lot of fluids, use a nasal irrigation solution, and sleep with your head propped up on pillows. 

Is Mucinex a decongestant?

Mucinex is considered a chest decongestant because it loosens up mucus and helps you cough it up. It is not helpful if you have a stuffy nose or nasal congestion.